Archive for May, 2009

Asthma Inhaler Warning

Monday, May 4th, 2009

If you are an asthma patient, you may be interested in knowing that the Food and Drug Administration (FDA) has issued a public health advisory for certain asthma inhalers.  The inhalers Advair Diskus, Foradil Aerolizer, and Serevent Diskus are long-acting beta 2-adrenergic agonists (LABA).

These inhalers help relax the muscles around the airways of the lungs.  However, the FDA is warning doctors that these specific inhalers should not be the first medication used to treat asthma as, while they may decrease the chances of an asthmatic episode, they may make episodes more severe.  The FDA believes that these inhalers should only be used if other asthma medications have failed to treat the symptoms.

The FDA has asked the manufacturers to include a warning label on the inhalers to caution patients that use of the inhalers may increase the chances of a severe, even deadly, asthma episode.  It has also asked that manufacturers include a medication guide with each prescription that includes wording approved by the FDA that warns of the potential risks.

One study showed an increased chance of death in those using the LABA inhaler versus those using a placebo.  Thirteen deaths occurred out of 13,176 patients using Serevent while only three deaths occurred out of 13,179 patients taking the placebo.  While the number of deaths was small, the FDA is still believes patients should know of the risk.

Since the FDA’s public health advisory was issued, the manufacturers of both Advair Diskus and Serevent Diskus have updated their labels to include the new warnings.

The FDA is advising that “if you are currently using one of the inhalers listed in the public health advisory, do not stop using it without first consulting with your physician.  If wheezing becomes worse while using the inhaler, consult your physician immediately”.

Hydroxycut Recall – FDA Issues Warning

Friday, May 1st, 2009

The Food and Drug Administration (FDA) issued a warning to consumers today to stop taking Hydroxycut products.  Hydroxycut products are marketed as a weight loss supplement.  It is made by Iovate Health Sciences, Inc. and distributed by Iovate Health Sciences USA, Inc. of Blasdell, NY.

Iovate has agreed to recall their products after findings that some of the products may cause serious liver injuries.  There have been 23 reports of liver injury reported to the FDA.  The problems reported include signs of liver injury (jaundice, brown urine, elevated liver enzymes, vomiting, light-colored stools, excessive fatigue, weakness, stomach pain, itching, and loss of appetite), seizures, cardiovascular disorders, rhabdomyolysis, (muscle damage which can lead to kidney failure), and in extreme cases, liver damage resulting in a liver transplant.  A 19 year old male consumer of one the products has reportedly died.

If you have been taking Hydroxycut and experience any of the symptoms above, you should contact your physician as soon as possible.

While the reported cases are rare, they do exist and the FDA is asking consumers to immediately stop taking Hydroxycut products to avoid any potential dangers.

Consumers reporting the injuries have been taking the following Hydroxycut products as the recommended doses:

Hydroxycut Regular Rapid Release Caplets
Hydroxycut Caffeine-Free Rapid Release Caplets
Hydroxycut Hardcore Liquid Caplets
Hydroxycut Max Liquid Caplets
Hydroxycut Regular Drink Packets
Hydroxycut Caffeine-Free Drink Packets
Hydroxycut Hardcore Drink Packets (Ignition Stix)
Hydroxycut Max Drink Packets
Hydroxycut Liquid Shots
Hydroxycut Hardcore RTDs (Ready-to-Drink)
Hydroxycut Max Aqua Shed
Hydroxycut 24
Hydroxycut Carb Control
Hydroxycut Natural

All the products listed above are involved in the recall.   While all are not involved in the reported cases, Iovate agreed to a recall of all products.  Return unused portions of the product to the retailer

Hydroxycut Cleanse and Hoodia products are not a part of the recall as they contain different ingredients.